Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 61, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 12, 2022, 6:13 PM MDT for Salt Lake County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2022, 6:13 PM MDT (00:13 UTC)
- Expired
- Aug 12, 2022, 8:15 PM MDT
- In force
- 2 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Salt Lake County, UT
The radar
The Salt Lake City radar (KMTX), 89 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.2 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2531 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
023
WGUS55 KSLC 130013
FFWSLC
UTC035-130215-
/O.NEW.KSLC.FF.W.0061.220813T0013Z-220813T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
613 PM MDT Fri Aug 12 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
The Parleys Burn Scar in...
Northeastern Salt Lake County in northern Utah...
* Until 815 PM MDT.
* At 613 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Parleys Burn Scar. Between 0.5 and 1 inch of
rain has fallen. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Parleys Burn Scar and to I-80 where impacts to
eastbound lanes between mile marker 136-137 are expected. The debris
flow can consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Parleys
Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Parleys Burn Scar.
* Some locations that will experience flash flooding include...
Eastbound lanes of Interstate 80 between mile markers 136-137
within Parleys Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4074 11166 4074 11165 4073 11163 4073 11164
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM1 follow-up statement
410 WGUS75 KSLC 130211 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 811 PM MDT Fri Aug 12 2022 UTC035-130221- /O.EXP.KSLC.FF.W.0061.000000T0000Z-220813T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Salt Lake UT- 811 PM MDT Fri Aug 12 2022 ...FLASH FLOOD WARNING FOR THE PARLEYS BURN SCAR WILL EXPIRE AT 815 PM MDT THIS EVENING FOR NORTHEASTERN SALT LAKE COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. LAT...LON 4074 11166 4074 11165 4073 11163 4073 11164 $$ GM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:44 PM MDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 12, 3:44 PM MDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
344 PM MDT Fri Aug 12 2022
.SYNOPSIS...Southerly flow will keep a steady stream of monsoonal
moisture across Utah and southwest Wyoming through early next
week. This will result in a daily threat of showers and
thunderstorms capable of producing heavy rain. Northern Utah
should partially dry out next week while Central and Southern Utah
remain active.
&&
.SHORT TERM (Through 12Z/6AM Sunday)...The surge of monsoon
moisture continues through the weekend as Utah reamins sandwiched
between an upper-level low offshore of the Pacific NW and a dome
of high pressure cell just east of the Rockies, resulting in
persistent southerly flow aloft. The Flood Watch for potential
flash flooding which has covered generally the same areas the last
few days has been extended yet again through tomorrow evening,
with the western Uintas and southwest Wyoming added.
For this evening, the HREF probabilities of exceeding recurrence
intervals are showing the highest probabilities of unusually
heavy rain over the mountains of central Utah from east of
Fillmore to the Brian Head area, and the Bear River Valley
vicinity of Northern Utah and southwest Wyoming. Meanwhile, we
have already seen heavy rain triggering Flash Flood Warnings
elsewhere in Utah. Convection should follow the usual diurnal
trends, meaning storms clearing out mid evening. Finally, multiple
cycles of the HRRR and a handful of other CAMs have hinted at a
few sprinkles around the Wasatch Front tomorrow morning (similiar
to what was observed this morning), so have added that to the
forecast.
By tomorrow afternoon, a jet streak aloft in advance of the
Pacific NW closed low mentioned earlier will continue to track
inland through the northern Great Basin, bringing just a touch of
synoptic lift to the northwest corner of Utah by late Saturday. As
such, models are showing more convective activity through Box
Elder and Tooele counties tomorrow in comparison to today. In
fact, there are indications of northwesterly storm motions over
the west deserts tomorrow, which could lead to interesting
collisions with cells elsewhere in the state moving with the mean
flow of south to north. As has been the case for the last week or
more, the main threats with any of these thunderstorms are heavy
rain and lightning, and perhaps some higher but still minor wind
threats north of I-80 tomorrow.
.LONG TERM (After 12Z/06AM Sunday)...Our persistent moisture train
will continue to flow through Utah and southwest Wyoming Sunday with
twice as much (200% of normal) available PW. Our area remains on the
western periphery of a ridge of high pressure. Available buoyancy
and instability remains similar to previous days with the best
chances for organized thunderstorms across northern Utah. As such,
terrain driven thunderstorms are once again likely to develop across
much of the state with risk the heavy rain, flash flooding,
lightning and gusty winds. Trying to forecast how much rain will
fall is perhaps the most challenging aspect of the forecast. One or
two ensemble members do forecast over an inch of rainfall for select
locations, like Salt Lake City or Cedar City which makes the range
of possible rainfall amounts essentially 0 to 1.0 inch. Most
ensemble members are around 1/10 of an inch accumulation which is
the pattern favored each day with no particular day favored for more
rain over any other. Localized areas of heavy rain will produce
higher amounts. A near seasonal temperature forecast as well
with highs in the upper 80s to low 90s across much of the state.
Across Northern Utah, Monday is forecast to be a bit of transition
day between the exceptionally high moisture content on Sunday and
the beginning of a drying trend forecast by Tuesday. As such for
Monday, the amount of available moisture begins to wane ever so
slightly. Across Southern Utah, there is very little change to speak
of and the threats for daily thunderstorms, heavy rain and flash
flooding will indeed continue. Similar rainfall amounts are forecast
for Southern Utah locations on Monday in the realm of 1/10 of an
inch. Localized areas of heavy rain will produce higher amounts.
By Tuesday, the slightest shift in the weather pattern with a moving
high pressure system indicates a drying pattern across northern Utah
(and western Utah) with a persistent wet period across southern and
eastern Utah. And so, the sun will break through the persistent
cloud cover by Tuesday in the north and continue through the week.
Continued chances for rain and thunderstorms each afternoon mid to
late week will remain across the south.
&&
.AVIATION...KSLC...VFR conditions expected for KSLC. Scattered
showers and storms are possible between 21Z and 04Z. When under or
near these storms, gusty and erratic outflow winds are possible.
Northerly winds expected to switch to southerly between 23Z and 01Z
and then switch back to northerly around 18Z tomorrow. Precipitation
chances decrease after 04Z. There is a 20% chance that precipitation
could occur around 14Z. Scattered shower and thunderstorm chances
increase around 18Z tomorrow.
.REST OF UTAH AND SOUTHWEST WYOMING...Predominantly VFR conditions
expected. Winds are expected to be diurnal for the period. Scattered
showers and thunderstorms will continue for most of the CWA. Under
these storms, conditions could go to MVFR and winds could become
gusty and erratic. Storms will subside by ~04Z. Scattered showers
and thunderstorms pick back up for most of the CWA tomorrow
~18Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through Saturday evening for UTZ111>113-116>120-
122>129.
WY...Flood Watch through Saturday evening for WYZ021.
&&
Van Cleave/NDeSmet/Cecava
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpIn the hours before
Special weather statement, Aug 12, 3:47 PM MDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
347 PM MDT Fri Aug 12 2022
UTZ106-116-122230-
Utah Valley UT-Eastern Juab/Millard Counties UT-
347 PM MDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of northeastern Juab
and southwestern Utah Counties through 430 PM MDT...
At 347 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rocky Ridge, or 9 miles southwest of Payson, moving north at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Payson, Santaquin, Rocky Ridge, Spring Lake, West Mountain, Elberta,
Benjamin, Lake Shore, Utah Lake, Genola and Goshen.
This includes the following highways...
Interstate 15 between mile markers 238 and 253.
US Route 6 between mile markers 150 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3988 11182 3990 11197 4011 11197 4012 11179
4008 11170
TIME...MOT...LOC 2147Z 191DEG 6KT 3995 11186
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 12, 4:04 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
404 PM MDT Fri Aug 12 2022
UTZ108-110-112-122245-
Wasatch Back UT-Western Uinta Mountains UT-Wasatch Mountains I-
80 North UT-
404 PM MDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of southeastern Morgan
and northwestern Summit Counties through 445 PM MDT...
At 404 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coalville, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coalville, Oakley, North Snyderville Basin, Wanship, Henefer, Emory,
Hoytsville, Echo, Rockport State Park and Echo Reservoir.
This includes the following highways...
Interstate 84 between mile markers 113 and 119.
Interstate 80 in Utah between mile markers 149 and 183.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4074 11124 4075 11154 4105 11152 4113 11144
4116 11131 4113 11121 4107 11115
TIME...MOT...LOC 2204Z 195DEG 10KT 4087 11136
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 12, 4:13 PM MDT, 2 hours before
Special Weather Statement
National Weather Service Salt Lake City UT
413 PM MDT Fri Aug 12 2022
UTZ115-117-122-125-122300-
Southwest Utah UT-Western Millard and Juab Counties UT-
Southern Mountains UT-Central Mountains UT-
413 PM MDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of south central
Millard...northwestern Piute...southwestern Sevier and northeastern
Beaver Counties through 500 PM MDT...
At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near
Beaver, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Beaver, Cove Fort and Manderfield.
This includes the following highways...
Interstate 15 between mile markers 111 and 141.
Interstate 70 between mile markers 0 and 13.
Utah Route 21 between mile markers 104 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3827 11246 3827 11272 3866 11281 3871 11259
3866 11237
TIME...MOT...LOC 2213Z 184DEG 9KT 3836 11259
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 12, 4:16 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
416 PM MDT Fri Aug 12 2022
UTZ115>117-122300-
Western Millard and Juab Counties UT-Central Mountains UT-
Eastern Juab/Millard Counties UT-
416 PM MDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of northeastern Millard
County through 500 PM MDT...
At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Fillmore, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Delta and Mc Cornick.
This includes the following highways...
US Route 6 between mile markers 85 and 91.
US Route 50 between mile markers 90 and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3905 11239 3905 11262 3935 11264 3938 11250
3935 11229
TIME...MOT...LOC 2215Z 184DEG 9KT 3914 11250
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 12, 4:27 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
427 PM MDT Fri Aug 12 2022
UTZ109-110-112-WYZ021-122315-
Bear Lake and Bear River Valley UT-Western Uinta Mountains UT-
Wasatch Mountains I-80 North UT-Southwest Wyoming WY-
427 PM MDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of southeastern Rich...
northeastern Morgan...north central Summit and west central Uinta
Counties through 515 PM MDT...
At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Evanston, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Evanston, Wahsatch and Castle Rock.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 1 and 2.
Interstate 80 in Utah between mile markers 182 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4107 11115 4112 11133 4137 11131 4134 11107
4128 11098
TIME...MOT...LOC 2227Z 201DEG 8KT 4115 11122
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 12, 4:38 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
438 PM MDT Fri Aug 12 2022
UTZ101-105-122315-
Salt Lake Valley UT-Great Salt Lake Desert and Mountains UT-
438 PM MDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of southwestern Salt
Lake County through 515 PM MDT...
At 437 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bingham Canyon Mine, or 8 miles south of West Valley City, moving
north at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salt Lake City, West Valley City, Murray, West Jordan, Taylorsville,
South Jordan, Riverton, Midvale, Holladay, South Salt Lake, Herriman,
Millcreek, Kearns, Magna, Bingham Canyon Mine, Oquirrh, East
Millcreek, Canyon Rim, Cottonwood West and Mount Olympus.
This includes the following highways...
Interstate 15 between mile markers 297 and 306.
Interstate 80 in Utah between mile markers 109 and 116, and between
mile markers 123 and 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4051 11204 4054 11215 4081 11212 4071 11179
4054 11198
TIME...MOT...LOC 2237Z 201DEG 7KT 4057 11206
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
STWThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:22 PM MDT | Special Weather Statement | SLC | Salt Lake | 38 min |
| Aug 12, 6:49 PM MDT | Special Weather Statement | SLC | Weber | 41 min |
| Aug 12, 7:30 PM MDT | Special Weather Statement | SLC | Weber | 30 min |
| Aug 13, 12:46 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Aug 13, 3:55 PM MDT | Special Weather Statement | SLC | Beaver | 35 min |
| Aug 13, 4:32 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.